Oklahoma, 2024

Tornadoes and Hail in Oklahoma, April 26, 2024

April 26, 2024 · NWS TSA · 19 events in 8 counties and zones

Strong to severe thunderstorms developed along a dry line across northwest Texas and western Oklahoma during the late evening hours of the 25th, as a strong upper level disturbance translated into the Southern Plains. The storms moved east across Oklahoma during the early morning hours of the 26th, evolving into a squall line before reaching eastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed along a dry line across northwest Texas and western Oklahoma during the late evening hours of the 25th, as a strong upper level disturbance translated into the Southern Plains. The storms moved east across Oklahoma during the early morning hours of the 26th, evolving into a squall line before reaching eastern Oklahoma. This complex of thunderstorms moved through eastern Oklahoma during the morning of the 26th, producing several tornadoes and damaging wind gusts.

Another round of thunderstorms developed into eastern Oklahoma during the afternoon hours of the 26th, as a dry line approached the area from the west. The strongest of these thunderstorms produced large hail up to ping pong ball size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 26, 1:58 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 26, 1:58 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
258 AM CDT Fri Apr 26 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today)
Issued at 251 AM CDT Fri Apr 26 2024

Deep warm and moist advection collocated with diffluence aloft
beneath an advancing jet streak has and will continue to support
scattered showers and thunderstorms for the remainder of the night.
Previous model guidance had a robust signal for a strong to severe
convective line to push through the area near daybreak. More recent
guidance has trended away from this idea, with instead more
scattered strong to severe storm activity developing. It is
difficult to say whether these adjustments in the CAMs will
ultimately be justified, but we are already seeing increasing radar
activity with numerous showers and thunderstorms. Either way, expect
a busy remainder of the night.

The setup Friday during the day will continue to favor warm and
moist advection across the forecast area. Subsidence behind the wave
that will move through this morning will presumably lead to quiet
weather conditions during the mid to late morning. However, by the
afternoon storms are expected to develop along the dry line. The
atmosphere will be very unstable with perhaps 3000-4000 J/kg of
MUCAPE and little in the way of capping. Additionally, deep moisture
will be present with EPS values near and above the 99th percentile
for low level moisture and moisture transport. Considering this
moisture, instability, and ample shear, supercells will most
likely develop. Any that do occur will be capable of very large
hail, damaging wind, and tornadoes. Depending on the degree of
stabilization and rate of the eastward progression of the dry
line, storms may form near the Tulsa area (lesser chance) or just
east of it (greater chance). These storms will initially be
discrete, but should merge together with time. Considering these
uncertainties, kept Pops fairly low over northeast OK, assuming a
few storms would form but many areas would also be dry. As storms
congeal, pops are a bit higher for northeast AR. The SPC has
handled this with a slight risk over much of the area, which seems
very reasonable. The WPC has a slight risk of excessive rainfall,
as locally training storms on wet ground could result in minor
flooding.

&&

.LONG TERM...
(Tonight through Thursday)
Issued at 251 AM CDT Fri Apr 26 2024

During the day Saturday an unusually deep surface low
will rapidly strengthen across western Kansas, reinvigorating the
southerly flow with impressive instability and wind shear
developing. EPS EFI for both Cape-Shear and QPF has values of 0.7 to
0.8 over the area. EPS moisture values will again be near and above
the 99th percentile for EPS climatology for the date.The general
details paint a picture of a higher end severe weather day. Storms
will likely develop along the dry line as a shortwave ejects
eastwards, with tornadoes, large hail, and damaging wind all
possible (10-30% chance within 25 miles of any given point). A
strengthening LLJ in the evening will help to prolong storm
activity. Storms will gradually transition into a line of very
heavy rainfall, with some some model guidance showing several
inches of rain being possible in spots. The SPC has maintained an
enhanced risk for Saturday with WPC showing a moderate risk of
excessive rainfall leading to flooding Saturday into Sunday.
Details on the exact locations and timing will presumably come
into better focus over the next 24 hours so stay tuned.

Heavy rainfall will translate eastwards Sunday before moving out of
the area. A short break from the stormy weather is expected, but
additional rain and thunder chances will move back into the area
early next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1242 AM CDT Fri Apr 26 2024

A warm front draped over the region has yielded vastly different
cigs depending on what side of the front you are located. At KBVO
on the cool side of the front, IFR cigs will persist with sct
shra/tsra thru the night. Meanwhile, down south at KMLC and KFSM,
VFR cigs with spotty shra. Toward daybreak Friday, a storm complex
coming in from the west will bring another round of deteriorated
flight conditions and gusty winds. This activity will be largely
east of the TAF sites by afternoon. There is a low chance of a
storm during the afternoon or early evening, and this was handled
with a prob30 group.

LLWS conditions are ongoing at most sites thru the night. Another
night of LLWS is expected over in NW AR on Friday night.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   81  68  80  62 /  90  10  70  90
FSM   76  67  82  66 /  90  40  70  60
MLC   77  67  80  64 /  90  20  70  80
BVO   82  64  80  60 /  60  10  70  90
FYV   73  63  79  63 / 100  40  60  60
BYV   73  64  80  63 /  90  40  50  50
MKO   76  66  80  62 /  90  20  60  80
MIO   75  66  81  62 / 100  20  60  80
F10   78  66  79  62 /  90  10  70  90
HHW   75  66  80  64 /  90  30  70  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...30
Hazardous weather outlook, Apr 26, 4:09 AM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
509 AM CDT Fri Apr 26 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
509 AM CDT Fri Apr 26 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Much of eastern OK and northwest AR.
	ONSET...Early this morning, then again late afternoon.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Much of eastern OK and northwest AR.
	ONSET...Early this morning, then again late afternoon.

FLASH FLOOD.
	RISK...Limited.
	AREA...Much of eastern OK and northwest AR.
	ONSET...Early this morning, then again late afternoon.

HEAVY RAIN.
	RISK...Limited.
	AREA...Much of eastern OK and northwest AR.
	ONSET...Early this morning, then again late afternoon.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Areawide.
	ONSET...Ongoing.

DISCUSSION...
Widespread showers and thunderstorms will occur this morning as
storms move in from the west to east. A few of these storms could
be severe, producing damaging wind, large hail, and an isolated
tornado or two. A lull in activity will most likely occur from mid
morning to early afternoon. Additional thunderstorm activity is
expected to develop near or east of Tulsa in the late afternoon.
Once again, severe weather will be possible with any storms that
form. Areas of heavy rain are also expected, with localized
excessive rain leading to minor flash flooding. Storm activity
will then move east into Arkansas in the evening hours. Gusty
southerly winds will blow throughout the day.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Severe Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
SUNDAY...Severe Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Saturday will be another day with severe storm potential. The most
likely period for severe weather will be during the afternoon and
evening hours. All severe hazards will be possible, including
tornadoes, large hail, and damaging winds. At some point later on
Saturday, the severe risk will begin to decline while the flash
flood threat increases. Areas of very heavy rainfall will occur
Saturday night into Sunday, with localized flooding potential.
Area rivers may also begin to rise near the corridors of heaviest
rainfall.

Storm chances will gradually diminish later on Sunday, but any
break will be short lived with additional storm chances for
midweek. Areas of heavy rain may develop once again.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 26, 2:37 AM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Tulsa OK
337 AM CDT Fri Apr 26 2024

OKZ054-059-064-260900-
Osage OK-Pawnee OK-Creek OK-
337 AM CDT Fri Apr 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OSAGE...
NORTHWESTERN CREEK AND SOUTHEASTERN PAWNEE COUNTIES THROUGH 400 AM
CDT...

At 337 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southeast of Jennings, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Hominy...                         Cleveland...
Mannford...                       Oilton...
Jennings...                       Westport...
Osage...                          Hallett...
Blackburn...                      Terlton...
Walnut Creek State Park...        Silver City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3603 9641 3603 9662 3617 9662 3616 9665
      3654 9655 3641 9616
TIME...MOT...LOC 0837Z 206DEG 45KT 3615 9653

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 26, 3:19 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
419 AM CDT Fri Apr 26 2024

OKZ054>056-060-061-260945-
Tulsa OK-Osage OK-Rogers OK-Nowata OK-Washington OK-
419 AM CDT Fri Apr 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ROGERS...EAST
CENTRAL OSAGE...SOUTHERN WASHINGTON...SOUTHWESTERN NOWATA AND NORTH
CENTRAL TULSA COUNTIES THROUGH 445 AM CDT...

At 419 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
west of Vera, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Bartlesville...                   Nowata...
Skiatook...                       Collinsville...
Ramona...                         Ochelata...
Avant...                          Talala...
Vera...                           Watova...
Wolco...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3633 9587 3637 9613 3675 9602 3669 9556
TIME...MOT...LOC 0919Z 210DEG 37KT 3645 9594

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Norman radar (KTLX), 62 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail, 3 tornado. Local standard time, as filed.

Tornado, Okfuskee

When
April 26, 4:33 AM CST to 4:39 AM CST
Where
Okfuskee County, 3.17 mi WSW of Paden to 3.76 mi N of Paden
Rating
EF1
Path length
5.8 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
35.487, -96.624

This is the third segment of a three-segment tornado that developed south of Prague in Pottawatomie County, moved northeast across the southeastern portion of Lincoln County, and finally moved into Okfuskee County southwest of Paden, just south of Highway 62. The tornado dissipated north of Paden. It uprooted trees and snapped large tree limbs in Okfuskee County. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph.

Thunderstorm Wind, Okfuskee

When
April 26, 4:48 AM CST
Where
Okfuskee County, 6 mi NNE of Paden
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.580, -96.529

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Creek

When
April 26, 5:09 AM CST
Where
Creek County, 4.92 mi W of Kellyville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.950, -96.308

Strong thunderstorm wind blew down a large tree and snapped large tree limbs near Heyburn Lake.

Thunderstorm Wind, Creek

When
April 26, 5:12 AM CST
Where
Creek County, 0.3 mi SSE of Kellyville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.946, -96.219

Thunderstorm wind gusts were estimated to 60 mph.

Tornado, Okmulgee

When
April 26, 5:18 AM CST to 5:25 AM CST
Where
Okmulgee County, 1.92 mi WSW of Murdell to 3.49 mi NE of Okmulgee Arpt
Rating
EF1
Path length
6.9 mi
Path width
650 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.656, -96.010

This tornado snapped or uprooted numerous trees, damaged an outbuilding, damaged the roofs of a couple homes, and blew down power poles. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.

Thunderstorm Wind, Okmulgee

When
April 26, 5:22 AM CST
Where
Okmulgee County, 0.83 mi SSW of Henryetta
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.440, -95.988

Thunderstorm wind gusts were estimated to 60 mph in Henryetta.

Thunderstorm Wind, Tulsa

When
April 26, 5:30 AM CST
Where
Tulsa County, 5 mi NW of Jenks
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.071, -96.033

Thunderstorm wind gusts were estimated to 60 mph.

Thunderstorm Wind, McIntosh

When
April 26, 5:36 AM CST
Where
McIntosh County, 56.16 mi WSW of Bunch
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.520, -95.750

Thunderstorm wind gusts were measured to 60 mph in Hitchita.

Thunderstorm Wind, McIntosh

When
April 26, 5:56 AM CST
Where
McIntosh County, 2.7 mi N of Checotah
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.469, -95.526

Thunderstorm wind gusts were measured to 63 mph in Checotah.

Tornado, Pittsburg

When
April 26, 6:22 AM CST to 6:24 AM CST
Where
Pittsburg County, 0.89 mi WSW of North Mc Alester to 0.87 mi NNE of North Mc Alester
Rating
EF1
Path length
1.7 mi
Path width
250 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.944, -95.784

This tornado moved across the northwest side of McAlester, damaging the roofs of homes, uprooting trees, and snapping power poles. Based on this damage, maximum estimated wind in the tornado was 85 to 95 mph.

Thunderstorm Wind, Pittsburg

When
April 26, 6:30 AM CST
Where
Pittsburg County, 4 mi N of Dow
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.928, -95.580

Thunderstorm wind gusts were measured to 65 mph.

Thunderstorm Wind, Ottawa

When
April 26, 6:49 AM CST
Where
Ottawa County, 1 mi SSW of Fairland
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.737, -94.857

Strong thunderstorm wind snapped large tree limbs.

Hail, Tulsa

When
April 26, 3:12 PM CST
Where
Tulsa County, 6.74 mi W of Wekiwa
Measured
1.25 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.133, -96.299

Half dollar size hail damaged vehicles and homes.

Hail, Tulsa

When
April 26, 3:28 PM CST
Where
Tulsa County, 1 mi S of Skiatook
Measured
1.5 in hail
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.355, -96.000

Ping pong ball size hail damaged vehicles and homes.

Hail, Tulsa

When
April 26, 3:30 PM CST
Where
Tulsa County, 1 mi E of Skiatook
Measured
1.25 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.370, -95.982

Half dollar size hail damaged vehicles and homes.

Hail, Tulsa

When
April 26, 3:32 PM CST
Where
Tulsa County, 4.77 mi NE of Skiatook
Measured
1 in hail
Reported by
Public
Coordinates
36.410, -95.930

Hail, Tulsa

When
April 26, 3:55 PM CST
Where
Tulsa County, 1 mi ESE of Collinsville
Measured
0.88 in hail
Reported by
Public
Coordinates
36.364, -95.813

Hail, Rogers

When
April 26, 4:20 PM CST
Where
Rogers County, 10 mi N of Claremore
Measured
1 in hail
Reported by
Social Media
Coordinates
36.465, -95.600

Hail, Rogers

When
April 26, 4:40 PM CST
Where
Rogers County, 3.1 mi WSW of Catale
Measured
1.5 in hail
Property damage
$15,000
Reported by
Social Media
Coordinates
36.550, -95.430

Ping pong ball size hail damaged vehicles and homes.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175393, 1171078, 1171077, 1171057, 1175396, 1171060, 1171063, 1171059, 1171058, 1175398, 1171062, 1171079, 1171073, 1171074, 1171072, 1171070, 1171071, 1171076, 1171075.